(11/10/2012)
UPDATE - More than 400 patients are infected with fungal meningitis tied to contaminated steroid injections from the New England Compounding Center, says the Centers for Disease Control and Prevention.

Thirty people have died.

Several hundred received injections from a Parkersburg pain clinic, with no outbreak reported in the region.

409 patients have been infected with fungal meningitis, many of which received the injections in question for back pain, and 10 people have been infected with fungal joint infections, such as those who received the injection in areas like the knee, hip, shoulder or elbow.

ORIGINAL STORY - The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are coordinating a multi-state investigation of fungal meningitis among patients who received an epidural steroid injection.

As of October 5, 2012, forty-seven cases and five deaths in seven states have been reported.

A report says 230 individuals received shots in Parkersburg.

Investigation into the exact source is ongoing; however, preliminary data suggest that all infected patients received injection with preservative-free methylprednisolone acetate prepared by New England Compounding Center, located in Framingham, MA. That medication has been recalled and FDA has documented fungal contamination in a sealed vial taken from the manufacturer.

The PARS Pain Center in Parkersburg, WV was one of many clinics in 23 states that received the recalled medication. Health officials are working with the clinic to rapidly notify all patients who are at risk.

Some patients that received steroid injections between August 6 and September 25, 2012 at PARS Pain Center may have received medication from these recalled lots.

Only those PARS patients receiving steroids between August 6 and September 25 are considered to be at risk. As of October 5, there have been no reports of meningitis associated with this clinic.

Fungal meningitis is not transmitted from person to person. Symptoms of fungal meningitis emerge approximately 1 to 4 weeks following the steroid injection, including: fever, neck stiffness, light sensitivity, new or worsening headache, nausea, and new neurological deficit (consistent with deep brain stroke).

The CDC and the FDA have recommended that healthcare professionals cease use of ANY product produced by the New England Compounding Center until further notice.

At this time infections have only been found in patients who have received epidural steroid injections, however, all patients who received injections with recalled medication will be contacted and encouraged to seek evaluation if they develop symptoms. Patients at risk who develop symptoms consistent with meningitis should contact their physician immediately.


Hur Herald ©from Sunny Cal
The information on these pages, to the extent the law allows, remains the exclusive property of Bob Weaver and The Hur Herald. information cannot be not be used in any type of commercial endeavor, or used on a web site without the express permission of the owner. Hur Herald published printed editions 1996-1999, Online ©Hur Herald Publishing, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014, 2015, 2016, 2017, 2018, 2019